The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Venlafaxine ER Experience/Questions

I have been slowly titrating up to 37.5mg of Venlafaxine over the last month as I am very med sensitive. I have seen a significant benefit in balance, reduction in number of dizzy spells, and my tinnitus is now intermittent in both ears as opposed to 24/7 and is not as loud as it used to be… However, since beginning Ven, when I wake up in the morning, focusing is much more difficult than when I was med free. It takes about an hour to snap out of it. I take the Ven an hour before I go to sleep. Additionally (and the most problematic) is my vision over the past few weeks has gotten worse. The side to side swaying of everything when I move is much worse and now objects bounce up and down. The barrel vision looking side to side and now up and down is also much worse and things are in constant motion. . My question is: Is this a normal as the brain and body gets used to meds or does it sound like I am taking the wrong meds. Could it just be the normal progression of MAV? Please keep in mind I have just reached the 37.5 level yesterday. If it’s the meds I can deal with if there will be a benefit. Please share experiences and opinions. I hope everyone is doing well today.
Andrew

1 Like

Those symptoms are MAV related. I had wild side to side swinging of my vision for a phase. No longer.

How long did yours last? I’ve had it a few months but in the last two weeks it’s really picked up. Thanks

Only a few weeks. Before I took Ami. You might want to consider a vestibular suppressant like a that.

Thanks. I’ll speak to my neurologist.

Vision changes are a listed Venlafaxine side effect. Best speak with your prescribing neurologist.

Thank you. I’m new to meds. Do side effects pass over time or are they an indicator of a med not being suitable for the individual?

I believe some do pass over time, such things as increased dizziness or stomach upset on increasing such drugs as Amitriptyline and Effexor, generally does. Presumably if side effects persist and/or are severe/dangerous/unacceptable it would render the drug unsuitable. Dr Silver, one Migraine specialist, writes that drugs which cause sedation won’t work as migraine preventatives. The neurologist I saw said to immediately stop taking any drug which made me worse. Others say drugs people react to initially may prove best in the long run. All different opinions so take your pick. Go with what your neurologist suggests. A lot of people do have to trial several drugs for MAV before they find a suitable one. Side effects are very common with MAVers because their hypersensitivity extends to medication along with all their other triggers.

Hi Andrew
Are you taking Extended Release or immediate release Venlafaxine? I ask this because I tried immediate release Venlafaxine initially and I could not progress beyond 37.5mg - it made me feel pretty lousy, now I take the extended release version (started at 12.5mg and am now at 150mg). In my experience the extended release is way more tolerable. I noticed a huge improvement in all my symptoms when I got to 87.5mg…
I also take my meds first thing in the morning with breakfast. Perhaps @nin here can advise you on the vision issues - I know that she had similar symptoms vision wise.

Hi,
I am currently taking the extended release. Perhaps I haven’t gotten to a high enough level yet. All things being equal it’s more the visual disturbances that are worrisome. Please let me know of any info or opinions you have. I am curious to see what @nan experience was. I’m glad your feeling well.

I will try to take it in the morning and see how it goes. Thanks

I had the same experience. It was worth sticking it out for me, at least for the first year.

Hi Andrew, sorry to hear you having a hard time. Yes, I had all these issues at the start of mav and happy to say that I no longer experience them. I did a years worth of vrt especially focusing on my balance and dealing with that visual motion eg… Thinking a parked car was pulling out. It helped a little for sure but I needed meds and plenty of them.

I started on Venf and tbh I found the real relief kick in at 75mg. I’m now on 150mg along with 100mg of propranolol. The challenge for me with Venf is it always worsened my symptoms for about 2 weeks when I increased so I has to crawl my way up on Venf. There were plenty of times where I had to even drop back to give my brain time with it.

If you can stick it out, I’d stay with it. It’s got the best track record for visual vertigo and Dr hain rates it highly. Potentially you’ll need to go higher but go up slowly if you need to patience is key with our condition. Reach out if you’ve any other questions. Best of luck.

3 Likes

Hi Elaine and Emily,
Thank you for the information. It is very helpful. I’m happy Ven is working for both of you. I’m going to stick with it. The SE aren’t terrible and I now understand that and increase in dosage will likely increase symptoms temporarily. Thanks
Andrew

Venlafaxine actually got rid of that symptom for me, but it took a few months. I think we get worse before we get better. But I agree, talk to your doctor.

Venlafaxine was a miracle drug for me for over a year. It really helped, particularly with the visual vertigo issues. I had to give it up due to increasing side effects, which I gather is a rare reaction even among us rare birds.

I found that it takes about 4 months for the Vanlafaxine to completely work. Dr. Hain in Chicago does not recommend increasing above 37.5 mg, but I see many people are taking a higher dose than that. I still have occasional breakthrough mav’s and one really bad breakthrough in July sent me to see Dr. Hain. Along with the Vanlafaxine, he prescribed Verapamil, but I am not thrilled with it. I’ve had a terrible cold/flu and I’ve had mild vertigo pretty consistently during this 7 day bout of cold. I’m weighing my options now. I can’t go back to Dr. Hain (because I don’t live in Illinois) so I may start with my family doctor. This diseases is a tough nut to crack.

You will find that is pretty general. Any illness that affects the nasal passage will have a knock on affect on the vestibular system. Preventatives don’t cure, they only mask symptoms. Break-though will occur. Preventatives are considered a success if they reduce frequency, severity and duration by 50%. They will not stop everything. As you say MAV’s a hard nut to crack so probably such a low dose is not sufficient for achieving even such low expectations. I know Dr Hain purposely doesn’t use higher doses (withdrawal difficulties I think he wrote). Here in the UK the doctors who do use it for MAV (many don’t rate it at all) use 150mg or higher and then add in another drug on top.